Citation: Tycho. "The Syndrome of Subjective Doubles: An Experience with Amphetamines (Adderall) (exp114856)". Erowid.org. Oct 18, 2020. erowid.org/exp/114856
The dose described in this report is very high, potentially beyond Erowid's 'heavy' range, and could pose serious health risks or result in unwanted, extreme effects. Sometimes extremely high doses reported are errors rather than actual doses used.]
I used drugs very heavily from 2006 to 2011, starting with cannabis and ending with intravenous opioids, namely heroin, oxycodone, and buprenorphine. At the worst, I was injecting 16-24 mg of buprenorphine per day. I had an effectively limitless supply of the suboxone sublingual films and had transitioned to those from oxycodone. I also drank alcohol throughout, at times as much as one liter, even more, per day of vodka.
One class of drug for which I developed a particular fondness (and addiction) was pharmaceutical stimulants. The ones I used most were methylphenidate in the form of instant-release Ritalin pills and amphetamine in the form of Adderall IR, Adderall XR, and Vyvanse. I could obtain these pills at low or no cost given how readily available they were. They would either be given to me, purchased for a dollar a pill, or stolen from the medicine cabinets of friends, lovers, and acquaintances.
While at a party back in 2007, a girl sold me a month’s prescription of instant-release generic mixed amphetamine salts 20 mg tablets for $40, about 80 cents per pill. For whatever reason, the memory of purchasing these is still vivid 13 years later. After the party, a few of my friends and I went back to my house to continue getting high. The rest of that night and the next day were essentially an amphetamine binge during which I consumed 20 of the amphetamine tablets while smoking several grams of high-potency cannabis and drinking vodka.
The next night, after having not slept and taking 400 mg of mixed amphetamine salts, something very strange happened: I went up to my kitchen to get a drink from the refrigerator, and when I looked at the picture of myself hanging on the refrigerator, I saw an imposter looking back at me. In that moment, I became instantly convinced that I had a “double,” a doppelganger, who had taken my place in all my family photos. Additionally, the doppelganger was gay, and he was infiltrating my life through these photos as a means of convincing my friends and family that I was gay.
I proceeded to rush around my house and check all the photographs. In each one, I found this doppelganger staring back at me with a sly grin on his face. I went to the bathroom to check my reflection, and I saw this same homosexual doppelganger staring back at me through the mirror. I went into a panic and became convinced that my friends and family thought I was gay because of the insidious manipulation tactics of my double.
I spent the next hour in a panic, racing back and forth between the photos and mirror, but nothing changed. Everything became a blur. I had tunnel vision, everything was cloudy, and I was hyper-focused on discovering how this all came about. My friends gave me strange looks. I started to believe that I had perhaps become homosexual and had not realized it until that night. The confusion multiplied, and I could hear my friends whispering about me.
Next thing I knew, I awoke early the next afternoon, seemingly back to normal. I checked the photos and looked in the mirror and recognized myself again, and I was relieved. I continued to use drugs, including stimulants, for the next four years before getting sober. I never again experienced anything similar.
In retrospect, this was a stimulant-induced psychosis consisting of paranoia and delusions. The two delusions I experienced, well-known albeit rare phenomena in the literature, are called subjective doubles and mirrored-self misidentification. The syndrome of subjective doubles is a delusional misidentification syndrome during which a person comes to believe that they have a double with the same appearance but different personality traits and other features. Mirrored-self misidentification is a delusional misidentification syndrome during which a person believes their reflection is another person or a second version of themselves. In my case, the two syndromes merged and were compounded by paranoia and confusion stemming from sleep deprivation and amphetamines.
There was no lasting impact on my overall mental health. I have been off all drugs (other than nicotine and caffeine) for nine years. I went on to complete college and medical school without difficulty. And ironically, I am now a psychiatrist.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.